Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS State College, PA

November 15, 2020Clearfield County, Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 15, 2020, 3:30 PM EST for Clearfield County, Elk County, McKean County, Pennsylvania. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2020, 3:30 PM EST (20:30 UTC)
Expired
Nov 15, 2020, 4:33 PM EST
In force
63 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clearfield County, PA, Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 3:50 PM ESTTSTM WND DMG3 Nnw Grampian, PATREES DOWN ALONG CHESTNUT GROVE HWY.
Nov 15, 3:55 PM ESTTSTM WND DMGKane, PAMETAL BUILDING ON WIRES IN KANE BOROUGH.
Nov 15, 4:00 PM ESTTSTM WND DMG1 Ne Hyde, PATREE DOWN ON JADE RD.
Nov 15, 4:10 PM ESTTSTM WND DMG5 Nne Philipsburg, PATREE DOWN ON HARDSCRABBLE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 1:57 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 552 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
552 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS51 KCTP 152030
SVRCTP
PAC033-047-083-152200-
/O.NEW.KCTP.SV.W.0159.201115T2030Z-201115T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
330 PM EST Sun Nov 15 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Elk County in north central Pennsylvania...
  Clearfield County in central Pennsylvania...
  McKean County in north central Pennsylvania...

* Until 500 PM EST.

* At 329 PM EST, severe thunderstorms were located along a line
  extending from 6 miles southwest of Sheffield to 8 miles south of
  New Bethlehem, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  St. Marys, Bradford, DuBois, Clearfield, Ridgway, Kane,
  Johnsonburg, Sandy, Philipsburg, Woodland, Curwensville, Port
  Allegany, Smethport, Wetmore, Penfield, Hyde, Osceola Mills,
  Shinglehouse, Plymptonville and Rockton.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7820 4162 7820 4161 7842 4141 7842
      4140 7826 4123 7824 4122 7810 4115 7804
      4112 7811 4101 7806 4091 7822 4073 7837
      4073 7881 4114 7880 4123 7871 4137 7897
      4135 7909 4145 7906 4144 7896 4200 7892
TIME...MOT...LOC 2029Z 235DEG 62KT 4165 7913 4088 7931 

HAIL...<.75IN
WIND...60MPH
 
$$

Colbert
2 follow-up statements
935 
WWUS51 KCTP 152117
SVSCTP

Severe Weather Statement
National Weather Service State College PA
417 PM EST Sun Nov 15 2020

PAC033-047-083-152200-
/O.CON.KCTP.SV.W.0159.000000T0000Z-201115T2200Z/
Elk PA-Clearfield PA-McKean PA-
417 PM EST Sun Nov 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR EASTERN ELK...CLEARFIELD AND EASTERN MCKEAN COUNTIES...

At 417 PM EST, severe thunderstorms were located along a line
extending from Coryville to S.B. Elliot State Park, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
St. Marys, DuBois, Clearfield, Johnsonburg, Sandy, Philipsburg,
Woodland, Curwensville, Port Allegany, Smethport, Penfield, Hyde,
Osceola Mills, Shinglehouse, Plymptonville, Rockton, Chester Hill,
Karthaus, Houtzdale and Betula.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7820 4162 7820 4161 7842 4141 7842
      4140 7826 4123 7824 4122 7810 4115 7804
      4112 7811 4101 7806 4091 7822 4073 7837
      4073 7881 4114 7880 4123 7871 4135 7866
      4150 7868 4200 7858
TIME...MOT...LOC 2117Z 268DEG 38KT 4188 7837 4111 7856 

HAIL...<.75IN
WIND...60MPH
 
$$

Colbert
449 
WWUS51 KCTP 152133
SVSCTP

Severe Weather Statement
National Weather Service State College PA
433 PM EST Sun Nov 15 2020

PAC033-047-083-152142-
/O.CAN.KCTP.SV.W.0159.000000T0000Z-201115T2200Z/
Elk PA-Clearfield PA-McKean PA-
433 PM EST Sun Nov 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK...CLEARFIELD AND
EASTERN MCKEAN COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Wind Advisory remains in effect until 10 PM EST for wind gusts of 
45 to 50 mph. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4200 7820 4162 7820 4161 7842 4141 7842
      4140 7826 4123 7824 4122 7810 4115 7804
      4112 7811 4101 7806 4091 7822 4073 7837
      4073 7881 4114 7880 4123 7871 4135 7866
      4150 7868 4200 7858
TIME...MOT...LOC 2131Z 235DEG 62KT 4202 7810 4125 7829 

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:50 PM EST, 40 minutes earlier.

Area forecast discussion, Nov 15, 2:50 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
250 PM EST Sun Nov 15 2020

.SYNOPSIS...
Windswept rain showers will continue today with an increasing
potential for strong to locally damaging winds associated with a
sharp cold frontal passage. A stretch of gusty winds will
continue through early week with temperatures trending below
average. Lake effect snow accumulation remains probable in the
northwest PA snowbelts and parts of the western Alleghenies
Monday night through Tuesday. The early to midweek cool down
will be short-lived as temperatures rebound quickly and trend
warmer to above average by the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Risk happens slowly, then all at once.

Low-topped squall line heading for NW PA has produced numerous
measured severe wind gusts of 60-75+ mph across northern/central
OH over the past couple of hours. Current expectations are for
this line to continue moving rapidly east-northeastward across
northeastern OH into northwestern PA through the rest of the
afternoon. Severe Thunderstorm Watch #510 has been issued for
the NW Alleghenies through 600 PM EST.

We are monitoring the potential for another low-topped SQ line
capable of producing strong to locally damaging winds this
evening across the eastern 1/2 of the CWA. There may be a bit
more instability available into southeast PA, but the best
kinematic forcing is over NW PA.

Forecast soundings and upstream obs suggest advisory level
gusts are likely to occur on a larger scale behind sharp cold
frontal passage, owing to steep lapse rates and strong post-
frontal pressure rises. We expanded the wind advisory east of
the Alleghenies and pushed out the endtime to 03 UTC Mon.

Key takeaway: windswept rain through this evening with max gusts
up to 50 mph (locally higher within low-topped squall line).

Temperatures will head lower tonight but gusty winds should keep
minT above guidance. Rain/snow showers are possible across the
far NW snowbelt late tonight into early Monday. Unfavorable
/SWLY/ low level trajectories and marginal sfc temps should
limit snow accumulation.

&&

.SHORT TERM /MONDAY/...
Brisk and colder on Monday with gusty west winds 30+mph. Max
temps (mid 30s to around 50F) will be near to several degrees
below average with the largest departures from normal across the
NW Alleghenies.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
An upper-level trough with a few embedded short-waves will
swing through the northeast CONUS. A northwest flow of
seasonably chilly air should support a period of lake effect
snow showers across the northwest mountains/Laurel Highlands
Tuesday into Tuesday night. A deep well-mixed layer and cloud
temps in the -12 to -18C range through a several kft depth of
the upper cloud layer will support good dendritic growth and
decent snowfall rates of 1/2 to 1 inch per hour in the expected
multiple snowbands.

NBM guidance seemed too low with lake effect potential Tuesday
and Tuesday night so leaned more toward the superblend with the
Sunday morning update. A few inches of accumulation are possible
over the northwest zones with 1 to 2 inches over the Laurels. A
coating to an inch will be possible elsewhere over the Allegheny
Plateau. Areas farther south and east may see flurries, but no
accumulation is expected due to ground temperatures just above
freezing.

A few flurries may linger over the northwest Wednesday,
otherwise looking at a dry and chilly day. Latest ECENS and GEFS
support fair and progressively milder weather the second half
of the week, as upper trough lifts out and ridging builds over
the eastern CONUS. Ensemble plumes indicate well above normal
temperatures are likely by late in the week, as surface high
slips off the Mid Atlantic coast and southwesterly return flow
develops.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Windswept rain showers will move quickly across the airspace
this afternoon and evening, and may be accompanied by locally
strong sfc wind gusts 40+kt. Flight cats will be variable with
brief vis restrictions in heavier downpours and fluctuations in
cigs from VFR to IFR. A sharp cold front will sweep through the
airspace with winds shifting to 240-270 degrees and post-
frontal gusts of 40+kt still possible through the evening.

A gusty westerly flow will maintain low cigs across the wrn 1/3
of the airspace into Monday. Conditions will trend VFR to the
east of the Alleghenies.

Outlook...

Mon...MVFR cigs wrn 1/3. Gusty winds 25-30kt from 270 degrees
subsiding late.

Tue...MVFR cigs and IFR vis psbl over the wrn highlands in
scattered snow showers. Gusty winds 25-30kts from 280-310
degrees.

Wed...Low cigs psbl early wrn 1/3. Bcmg VFR with winds
subsiding.

Thu...VFR/no sig wx. Gusty winds psbl from 240 degrees.

Fri...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gutierrez
LONG TERM...Fitzgerald/Travis
AVIATION...Steinbugl
Hazardous weather outlook, Nov 15, 2:08 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
208 PM EST Sun Nov 15 2020

PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-161915-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
208 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Locally strong to damaging winds are possible within heavy showers
and thunderstorms this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty west to northwest winds of 30 to 40 are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-037-161915-
Cambria-Somerset-Tioga-
208 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Locally strong to damaging winds are possible within heavy showers
and thunderstorms this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snow accumulation is probable late Monday night through
early Wednesday. The combination of accumulating snow and gusty
winds may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-161915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
208 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snow accumulation is probable late Monday night through
early Wednesday. The combination of accumulating snow and gusty
winds may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Nov 15, 3:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     1 W GARLAND             41.80N 79.46W
11/15/2020                   WARREN             PA   911 CALL CENTER

            TREE DOWN ON ROUTE 27 NEAR SCHELL RD.

&&

JRB
Local storm report, Nov 15, 3:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 SE LOTTSVILLE         41.91N 79.43W
11/15/2020                   WARREN             PA   911 CALL CENTER

            WIRES DOWN NEAR THE INTERSECTION OF BULL
            HILL RD AND US-958.

&&

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:49 PM ESTSevere Thunderstorm WarningCTPWarren59 min
Nov 15, 3:46 PM ESTSevere Thunderstorm WarningCTPCambria, Somerset48 min
Nov 15, 4:23 PM ESTSevere Thunderstorm WarningCTPBedford34 min
Nov 15, 4:55 PM ESTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York80 min
Nov 15, 5:51 PM ESTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York84 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.